The Double Edged Sword
Updated: Nov 24, 2020
Antibiotics- a gift from God or a curse from the Devil.

That Morning
I woke up that morning with a red bump and two fang marks on my ankle. The thought of a spider in my bed freaked me out. Spider bites were not something that normally concerned me. I did what I usually do- soak a wash cloth in hot water, put it on the bite, and give it a squeeze to get out all the itchy infection. I went about my day and was surprised to see that the swelling around my ankle was not going down. In fact, it almost seemed as though it was getting worse. The area around the bite became red and hot. When I awoke the next day it was so swollen I could not even wear my shoe! My mom immediately made an appointment with my doctor later that afternoon.
That Afternoon
After arriving at the clinic, I find out that my pediatrician is not in and therefore I was assigned to the only doctor that could see me. She took one look at my ankle and quickly wrote me a prescription for Clindamycin; a very strong antibiotic. We picked up the prescription from our local pharmacy on the way home. I took my first pill with dinner that evening.
The Next Morning
I woke up the next day feeling normal. It wasn't until I took my next pill at breakfast that things took a turn for the worse. About 30 minutes after my second pill, I noticed some pain in my stomach and ran to the bathroom. Little did I know that was the first day of what would be 2 months of diarrhea. We called the doctor to tell them about my morning "episode" and stomach cramps as a result of the antibiotic. They proceeded to tell me I "must continue taking the pills" and that I "needed to finish all 10 days in order for them to work." For fear of my infection spreading, I continued to take the pills for all 10 days. The diarrhea episodes and stomach pain only got worse. So much worse that I could not sit down for an entire meal. What went in, came out in about 10 minutes. I did some research on the side effects of Clindamycin and what I found I hoped not to be true. I made another appointment with the doctor where I explained my symptoms and brought up the grim possibility of yet another infection. Only this time, it was not from a spider bite. The doctor looked at me with a slightly confused face and said, "Huh. I have never heard of a C. difficile infection." I left with a stool sample kit that I then mailed to the lab for analysis. A couple of days later I got a rather urgent call from my doctor diagnosing me with a C. difficile infection. She prescribed me yet another antibiotic, Metronidazole (Flagyl) that I was to begin immediately.
“Although most antibiotics can increase the risk of developing C. difficile colitis, clindamycin, fluoroquinolones, or cephalosporins are most highly associated with subsequent development of C. difficile infection.” [1]
Here We Go Again
I took Metronidazole for 10 days and had no improvement. My doctor renewed the prescription and gave me another 10 day dose. By this time it had been over a month since my C. difficile infection started. I was losing weight rapidly. Anything and everything I ate left my body in a matter of minutes. I finished another 10 days defeated. Finally, weighing in at less than 110 pounds, my body was getting weaker. I needed something that worked. My doctor, finally admitted that Metronidazole (Flagyl) did not work and wrote me yet another prescription- this time for Vancomycin. I picked it up yet again from the pharmacy. This was going to be my 4th antibiotic in 5 weeks. I was two days (6 pills) into the Vancomycin treatment when I woke up with hives. At this time, Vancomycin was the only other antibiotic approved to treat C. difficile. I was devastated. I remember crying in my closest, starving and weak. I called the doctor- who told me to try taking the Vancomycin with a Benadryl. I ended up finishing all 10 days taking a Benadryl with every pill I took to combat the allergic reaction my body was having to the drug. After this I started exploring other options. This was my first real experience with alternative medicine and naturopathic doctors and remedies. I stumbled upon a nonconventional treatment for C. difficile that was not yet approved by the FDA and was only being performed by a couple of doctors under extreme circumstances in the US. I visited one of them, a naturopath practicing out of Medford, OR. He evaluated me and told me about his experience working with C. difficile patients and performing fecal transplants.
“The incidence and mortality of C. difficile infection are increasing, and associated costs in the United States are estimated to exceed $3.2 billion annually” [1]
Did You Say a Poop Transplant?
A fecal transplant is exactly what it sounds like: a transplant of feces. To those that are foreign to this term, do not stop reading now. I know it sounds gross, but this process is actually quite amazing. Fecal transplants involve taking feces from a normal, healthy, and diverse micro-biome and placing it into a micro-biome that is infected with C. difficile. This process has been shown to be an effective way to treat C. difficile infections. Fecal transplants are also being researched and studied on their effectiveness for treating conditions other than C. difficile. For more information on fecal transplants please click the link below: https://www.hopkinsmedicine.org/gastroenterology_hepatology/clinical_services/advanced_endoscopy/fecal_transplantation.html [2]
Probiotics
I did not end up needing a fecal transplant. Luckily the Vancomycin ended up killing the C. difficile infection. However my gut was far from normal. I was on a crazy amount of probiotics in an effort to heal my gut and rebalance my microbiota. I was drinking tons of keifer and taking at least 3 other probiotics, 3 or more times per day. I continued this for a few months until I felt like my gut was back to normal. While I felt normal again, my intestines were suffering from the major trauma they underwent with the rigorous antibiotics. I was able to stay healthy and maintain a relatively normal gut until I hit college 4 years later.
References
[1] Buffie CG, Jarchum I, Equinda M, et al. Profound alterations of intestinal microbiota following a single dose of clindamycin results in sustained susceptibility to Clostridium difficile-induced colitis. Infect Immun. 2012;80(1):62-73. doi:10.1128/IAI.05496-11
[2] Day, J., 2020. Fecal Transplantation (Bacteriotherapy) | Johns Hopkins Division Of Gastroenterology And Hepatology. [online] Hopkinsmedicine.org. Available at: <https://www.hopkinsmedicine.org/gastroenterology_hepatology/clinical_services/advanced_endoscopy/fecal_transplantation.html> [Accessed 22 November 2020].




Comments